RN

Cut Confusion with Tallman Lettering

The Institute for Safe Medication Practices (ISMP) recommends that hospitals take measures to address the issue of look alike/sound alike (LASA) medications. The institute developed a concept of tallman lettering, or capitalization of a few letters within a drug name, to differentiate a standard set of LASA drug name pairs.

One forward thinking facility in Oxnard, California recently instituted this concept in their facility, to assist their staff in identifying LASA drugs and alerting them to the possibility of a medication error. The capitalization of parts of drug names calls attention to the differences between drugs that look and / or sound the same. For example, the drugs tolazamide and tolbutamide are labeled as TOLAZamide and TOLBUTamide to highlight their differences.

The Director of Pharmacy Services at St. John’s Regional Medical Center was in charge of this project, and shares his insight on implementing this concept. Richard Carvotta advises that tall man lettering be implemented as a multi-step process, involving staff education and ongoing audits to fully implement the program.

He recommends that facilities follow a 7 step implementation plan. Based on his process, here are seven steps you should follow:

1. Enter the new formatting for tall-man letters in the computerized pharmacy information system.
2. Enter the new formatting into your automated dispensing cabinet (ADC) master file.
3. Change the physical labels on each ADC in your hospital, making sure every drawer or pocket where a LASA drug exists has a tall-man lettering label. This process involves going to each nursing unit or location where an ADC
is located and placing new tall-man labels on assigned drug pairs.
4. Place tall-man labels at all LASA locations in your main pharmacy, including the unit dose picking station, all refrigerators, the IV and chemo rooms.
5. Make sure all baggies or other containers for LASA drugs are properly labeled with tall-man letters.
6. Change the labels on the actual drug containers, such as vials or ampoules.
7. Most important: Confirm that the correct new labels have been placed on the correct drugs! Just because a tall-man label has been placed on a drug container does not mean it was placed on the right container. Human error is always possible, so you should put in place a system to spot check for tall-man labels on incorrect drugs.

Staff training is another big piece of the puzzle. Staff need to be educated on avoiding misinterpretation of tall man letters, so that they understand what they are reading. This can be accomplished at in-service training sessions, unit meetings and annual skills labs. The pharmacy team at St John’s hospital also placed posters throughout the hospital to remind staff that tall man lettering for LASA drugs must be fully implemented in every place that drugs are stored, including the pharmacy, medication carts and automated dispensing cabinets.

Drug-name sets with recommended tall-man letters can be found at http://www.ismp.org/Tools/tallmanletters.pdf